Antiphospholipid-antibody-associated panniculitis
Raegan D Hunt MD PhD, Maria Robinson MD, Rishi Patel MD, Andrew G Franks Jr MD
Dermatology Online Journal 18 (12): 18

The Ronald O. Perelman Department of Dermatology, New York University School of Medicine, New York, New York

Abstract

A 60-year-old man presented with intermittent, tender, erythematous nodules on the legs that were associated with mild arthralgias. He was otherwise asymptomatic but reported a history of lupus anticoagulant antibodies that were discovered incidentally on laboratory screening at the approximate time that his lesions first occurred. A biopsy specimen showed a septal and lobular panniculitis with neutrophils, histiocytes, numerous eosinophils, foci of fibrosis, and fat necrosis but no vascular pathology. An elevated activated partial thromboplastin time (PTT), appreciably elevated levels of anti-beta-2 glycoprotein I antibody (IgM and IgG), and moderately elevated levels of anticardiolipin antibody (IgM and IgG) were present. The onset and recurrence of his skin condition coincided with increased antiphospholipid antibody levels and treatment with 81 mg aspirin daily was associated with improvement.



History

A 60-year-old man presented to the Charles C. Harris Skin and Cancer Pavilion for the evaluation of recurrent, tender nodules on the legs. Individual lesions resolved slowly over weeks to months and healed with depression of the overlying skin. He denied a history of trauma to the affected areas and associated fevers or illnesses preceding the episodes. He was not taking any prescription or over-the-counter medications. Past medical history included mild, chronic renal insufficiency and surgically-eradicated prostate cancer. He reported that laboratory studies detected a mildly elevated PTT and lupus anticoagulant antibodies around the time the nodules began. He had no history of thrombotic complications. There is no family history of a similar skin condition or connective tissue disease. He complained of arthralgias that were associated with the occurrence of skin lesions. Review of symptoms was otherwise negative. He was treated with 81 mg aspirin daily, which reduced the frequency and severity of the symptoms.


Physical examination


Figure 1

A 2.5 cm, tender, erythematous nodule with overlying scale was present on the posterior aspect of the right thigh. A few, 0.5 to 1 cm, tender, erythematous nodules and plaques were noted on the shins and near the right ankle.


Laboratory data

A complete blood count, comprehensive metabolic panel, anti-nuclear antibody, anti-Ro/SSA, anti-La/SSB, rheumatoid factor, anti-cyclic citrullinated peptide antibody, serum protein electrophoresis, serum protein immunofixation, and serum immunoglobulin levels were normal. Activated partial thromboplastin time (APTT) was elevated at 35 seconds (24 to 33 seconds), and prothrombin time (PT) was normal. Lupus anticoagulant was detected. Anti-beta-2 glycoprotein I IgM was 107 GPI units (0 to 20 GPI units), IgG was 39 GPI units (0 to 20 GPI units), and IgA was normal. Anticardiolipin IgG was 29 GPL units/ml (0 to 12 GPL units/ml), IgM was 28 MPL units/ml (0 to 12 MPL units/ml), and IgA was normal.


Histopathology


Figure 2

There is a mixed septal and lobular panniculitis with numerous eosinophils, histiocytes and neutrophils focally. There is septal fibrosis and fat necrosis. Within the dermis, there is a superficial and deep perivascular lymphocytic infiltrate with scattered eosinophils. Focal suppurative inflammation with degeneration of collagen is also present. A Periodic acid-Schiff and Ziehl-Neelsen stain fail to reveal microorganisms. Increased mucin in the subcutis is highlighted by a colloidal iron stain.


Discussion

Antiphospholipid antibodies recognize phospholipid protein complexes and include lupus anticoagulant, anticardiolipin, and anti-beta-2 glycoprotein I antibodies. In antiphospholipid antibody syndrome, these antibodies promote vascular occlusion and may manifest as a wide spectrum of purpuric cutaneous eruptions [1]. The consensus definition for antiphospholipid antibody syndrome requires clinical evidence of vascular thrombosis or pregnancy complication and the presence of one of the following laboratory abnormalities on two occasions at least 12 weeks apart: anticardiolipin antibodies (IgM or IgG) at moderate or high levels, lupus anticoagulant antibodies, or anti-beta-2 glycoprotein I antibodies [2, 3]. In addition to the antiphospholipid syndrome, antiphospholipid antibodies also have been described in systemic lupus erythematosus, rheumatoid arthritis, Sjögren syndrome, dermatomyositis, scleroderma, Raynaud phenomenon, polyarteritis nodosa, livido reticularis, Sneddon disease, Degos disease, myasthenia gravis, Bechet disease, anetoderma, and psoriatic arthritis [4].

Our patient reported that an elevated PTT and lupus anticoagulant were detected around the time that he first developed tender leg nodules, which prompted us to evaluate him for acquired thrombophilia when he presented to our clinic four years later with new leg nodules. He had a mildly elevated PTT, lupus anticoagulant, and elevated levels of IgG and IgM anticardiolipin and anti-beta-2 glycoprotein I antibodies. A similar case of tender thigh nodules that were that were associated with lupus anticoagulant and elevated IgG anticardiolipin antibody (126 U/GPL; normal < 22 U/GPL) has been reported in a 54-year-old man, who improved with prednisone treatment and demonstrated lower IgG anticardiolipin antibody levels (66 U/GPL; normal < 22 U/GPL) during a period of remission [5]. Although the histopathologic features of our case showed a more mixed panniculitis with lobular and septal involvement and numerous eosinophils, both biopsy specimens showed subcuticular inflammation with abundant histiocytes and giant cells as well as focal necrosis without recognizable vascular pathology. In contrast, the biopsy specimens in another reported case of tender nodules on the extremities that were associated with anticardiolipin antibodies in a 16-year-old girl demonstrated lymphocytic vasculitis, vascular thrombi, and necrosis without evidence of panniculitis [6]. She also responded to prednisone therapy with resolution of lesions and normalization of her previously elevated IgG anticardiolipin level.

Treatment options for cutaneous disease in patients with antiphospholipid antibodies include low-dose aspirin, hydroxychloroquine, anticoagulants, and systemic glucocorticoids [7, 8]. Our patient improved with low-dose aspirin therapy, and, although the two patients with tender nodules that were associated with lupus anticoagulant and/or anticardiolipin antibodies previously reported differed from each other in lesional histopathologic features, both improved with prednisone and were noted to have lower antiphospholipid titers during periods of disease inactivity. Although the pathophysiologic relationship between antiphospholipid antibodies and tender nodules on the extremities is unclear, the skin lesions in these patients responded to medical treatments for antiphospholipid-antibody-mediated disease. Additional research is needed to better define this association. However, these cases suggest that it is prudent to consider an antiphospholipid antibody evaluation for patients who have no evident explanation for recurrent, tender nodules on the extremities despite variable histopathologic features.

References

1. Weinstein S, Piette W. Cutaneous manifestations of antiphospholipid antibody syndrome. Hematol Oncol Clin North Am 2008; 22: 67 [PubMed]

2. Miyakis S, et al. International consensus statement on an update of the classification criteria for definite antiphospholipid syndrome (APS). J Thromb Haemost 2006; 4: 295 [PubMed]

3. Wilson WA, et al. International consensus statement on preliminary classification criteria for definite antiphospholipid syndrome: report of an international workshop. Arthritis Rheum 1999; 42: 1309 [PubMed]

4. Love PE, Santoro SA. Antiphospholipid antibodies: anticardiolipin and the lupus anticoagulant in systemic lupus erythematosus (SLE) and in non-SLE disorders: prevalence and clinical significance. Ann Intern Med 1990; 112: 682 [PubMed]

5. Jimenez-Mazuecos J, et al. Weber-Christian disease associated with lupus anticoagulant and anticardiolipin antibodies. Rheumatology (Oxford) 1999; 38: 796 [PubMed]

6. Renfro L, et al. Painful nodules in a young female: antiphospholipid syndrome. Arch Dermatol 1992; 128: 847 [PubMed]

7. Frances C. Dermatological manifestations of Hughes' antiphospholipid antibody syndrome. Lupus 2010; 19: 1071 [PubMed]

8. Rai R, et al. Antiphospholipid syndrome in dermatology: an update. Indian J Dermatol Venereol Leprol 2010; 76: 116 [PubMed]

© 2012 Dermatology Online Journal

Follow eScholarship on  
Document Info
Search Document
Table of Contents
Supporting Material
Document Metrics
Journal Info
Similar Items
Copyright 2012 by the article author(s). This work is made available under the terms of the Creative Commons Attribution-NonCommercial-NoDerivs 4.0 license, http://creativecommons.org/licenses/by-nc-nd/4.0/
peer reviewed Peer Reviewed

Title:

Antiphospholipid-antibody-associated panniculitis

Journal Issue:

Dermatology Online Journal, 18(12)

Author:

Hunt, Raegan D;
Robinson, Maria;
Patel, Rishi;
Jr, Andrew G Franks

Publication Date:

2012

Publication Info:

Dermatology Online Journal, UC Davis

Permalink:

http://escholarship.org/uc/item/0w81q5zs

Privacy Policy
CDL logo   Powered by the California Digital Library
Items in eScholarship are protected by copyright, with all rights reserved, unless otherwise indicated.